Episode 124.0 – Metformin-Associated Lactic Acidosis

This week we discuss a quick case leading into the management of MALA.

December 4th, 2017 Download 2 Comments Tags: ,

Show Notes

Take Home Points

  • In patients with shortness of breath and clear lungs, consider metabolic acidosis with respiratory alkalis as a potential cause
  • Suspect MALA in any patient on metformin who presents with abdominal pain, nausea and vomiting and/or AMS
  • Patients with MALA will have a low pH, a high-anion gap metabolic acidosis and high lactate levels
  • Call your tox consultant to assist with management which will focus on fluid resuscitation with isotonic bicarbonate and dialysis

Read More

Bosse GM. Antidiabetics and Hypoglycemics. In: Hoffman RS, Howland M, Lewin NA, Nelson LS, Goldfrank LR. eds. Goldfrank’s Toxicologic Emergencies, 10e New York, NY: McGraw-Hill; 2015. Link Accessed October 31, 2017

LITFL: Metformin-Associated Lactic Acidosis

LITFL: Metformin

The Poison Review: 6 Pearls About Metformin and Lactic Acidosis


  • Anand Swaminathan, MD says:

    From one of our listeners:
    I have heard your podcast of MALA few days back. It was a rare entity but you explained well in short time. I was thinking it will help in whole life very less because it was rare. But things gone different. I encountered a case of MALA same month i heard your podcast. Patient with Severe LV Dysfunction and Diabetic taking Metformin 1gm p/w Breathlessness,Tachypnea… Primary Emergency Physician diagnosed to be Acute Lvf. But Patient was saturating at room air to 97%. Though little basal crepts i heard on chest, but i was worried about other causes of breathlessness as patient was not immediately improved by diuretics. I send venous Bicarb….returned 11. send Lactate and acetone. Acetone absent. Lactate was present. My Teacher was impressed by my diagnosis.

    We required guidelines for Management of it.

    When to do Dialysis??

  • Anand Swaminathan, MD says:

    In discussion with our tox experts. The recommend dialysis based on the EXTRIP group paper:
    Calello DP et al. Extracorporeal Treatment for Metformin Poisoning: Systematic Review and Recommendations From the Extracorporeal Treatments in Poisoning Workgroup. Crit Care Med 2015; 43(8): 1716-30. PMID: 25860205

    Who Should Get Dialysis
    1. Extracorporeal treatment is recommended in severe metformin poisoning (1D).
    2. Indications for extracorporeal treatment include lactate concentration greater than 20 mmol/L (1D), pH less than or equal to 7.0 (1D), shock (1D), failure of standard supportive measures (1D), and decreased level of consciousness (2D).
    3. Extracorporeal treatment should be continued until the lactate concentration is less than 3 mmol/L (1D) and pH greater than 7.35 (1D), at which time close monitoring is warranted to determine the need for additional courses of extracorporeal treatment.
    4. Intermittent hemodialysis is preferred initially (1D), but continuous renal replacement therapies may be considered if hemodialysis is unavailable (2D).
    5. Repeat extracorporeal treatment sessions may use hemodialysis (1D) or continuous renal replacement therapy (1D)

Leave a Reply

Your email address will not be published. Required fields are marked *